Talk

Advanced search

to ask my GP for the more expensive version of my medication?

(34 Posts)
crashdoll Sat 15-Oct-11 10:26:05

I have Rheumatoid Arthritis. I've been on prescription strength painkillers for almost 2 years. I struggle to swallow caplets and they were happy to prescribe the coated ones (capsules). A few weeks ago, they changed me over to the caplets and I've struggled along but gag and can't get them down even broken up. Plus, they leave the vilest taste in my mouth. I saw my GP (routine appt) and asked for the capsules. She told me they're too expensive. Now, I know the poor NHS is really overstretched but I can't function without my painkillers and I have perservered for a few weeks with the caplets.

I want to go back and speak to another GP and assertively ask for the capsules, AIBU?

InnocentRedhead Sat 15-Oct-11 10:28:26

The NHS is overstretched but keep going at them. It may take a few visits but be assertive, you will be in ever increasing pain if you can't take your tablets. In fact many 'unneccessary' doctors visits cost more than prescribing the meds that someone needs

Is there any way you could crush them up before it gets to that though?

GypsyMoth Sat 15-Oct-11 10:30:57

You dint like the taste? Come on, there must be a way round this!

exaspomum Sat 15-Oct-11 10:32:29

YANBU. If you're not managing the tablets you've been prescribed then they're not suitable for you. Definitely ask again. Good luck.

pinguwings Sat 15-Oct-11 10:48:18

Don't crush them unless it specifically says you can! It effects the way medication works.

If you are completely unable to take these tablets then go to the GP again. However, you really should have a proper go at it. Down the hatch quick as possible with a big glass of water.

PigletJohn Sat 15-Oct-11 10:48:44

I've always thought that it must be possible to learn the knack of swallowing stuff like that. I can't do it either blush It's not that uncommon. I usually ask my GP for the (children's) syrup blush otherwise I have to crunch the things up, some taste vile.

Does anyone have an answer?

tyler80 Sat 15-Oct-11 10:50:10

In a spoonfull of yoghurt is something I've seen recommended if you have trouble swallowing tablets.

Birdsgottafly Sat 15-Oct-11 10:54:27

The caplets may be less harmful to your stomach lining, if you are on them daily.

Have you been refered to a pain clinic? they usually give lots of good advice including learning techniques to take meds.

crashdoll Sat 15-Oct-11 10:58:44

It wasn't just the taste. It was mostly that I find them really hard to get down. I'm not meant to crush them unfortunately because it would have been a good solution.

Thanks for yoghurt tip, will try that.

RE: pain clinic, I will ask my consultant when I see her in a couple of weeks.

Wrigglebum Sat 15-Oct-11 10:59:58

The best advice I had about swallowing tablets is to put them under your tongue and take a big swig of liquid (something flavoured is better to hide any taste). I still can't do those massive tablets but caplets and small tablets are no trouble now. You could try that if they won't give you the capsules.

IAmSamSamIAm Sat 15-Oct-11 11:27:21

YANBU, there's plenty of people demand more expensive versions of things for far poorer reasons than swallowing difficulties.

Don't get me started about the people who insist on the ££££ branded versions of medicines that cost almost nothing as generic versions 'because it's what I'm used to' and the GPs who are too soft to explain some basic health economics. angry

Have you tried breaking the caplets in half and taking a couple at a time with a big drink of water in the meantime though?

Jenstar21 Sat 15-Oct-11 11:33:24

I'm not a good swallower of tablets, but a medic colleague suggested using something fizzy to take them, and I don't know if it's psychological, but it does seem easier. She said that the bubbles somehow help?

lurkerspeaks Sat 15-Oct-11 11:35:31

Ask again.

My Mother found this with cocodamol tabs vs. caplets. I was initially very sceptical but she is normally pretty uncomplaining and went on about if for ages.

She returned to the GP and requested caplets and now gets them. It is probably less expensive in the long run if you take your pain medications and keep active than don't so suffer the consequences of immobility and the extra assistance that you need.

lurkerspeaks Sat 15-Oct-11 11:36:20

Ohh that is strange I find is much harder to take medication with a carbonated drink as the bubbles get up my nose....

itchywitch Sat 15-Oct-11 11:52:37

I used to put pills in my mouth and sort of gently poke them down till I had no choice but to swallow. Don't know if that's good advice or not but now I can swallow anything without water.

PigletJohn Sat 15-Oct-11 12:01:52

"gently poke them down "

what, with a finger you mean?

YouHaveToCallMeNighthawk Sat 15-Oct-11 12:04:31

You could try putting the tablet between two spoons to crush it and then try to drink the powder? But yes, definitely go back to your doctor.

ToothbrushThief Sat 15-Oct-11 12:08:48

I always take my pills with food. You don't notice them that way. I chew until ready to swallow and then throw the pill in as well

Booooooyhoo Sat 15-Oct-11 12:16:39

are the caplets bigger than the capsules?

i throw the tablet to the back of my throat and then take a massive glug of water.

AnyoneButLulu Sat 15-Oct-11 12:18:08

Try with food, try with yoghurt, try under the tongue, try with a fizzy drink. Do not crush, because it really does impair the function. Look at your / your DH's pay slip and see how much goes out in tax to motivate you, try one more time, and then, if none of them have worked acceptably, go back to your GP and say "sorry, I NEED the old tablets" and don't take no for an answer.

oldmum42 Sat 15-Oct-11 13:08:04

You should NOT crush or breakup tablets before swallowing, unless you have asked the Dr if this is ok to do. Some medications will cause more side effects (damage/bleeding)if absorbed in the stomach, or may not work properly. Tablets are often coated to delay absorption until the tablet has left the stomach and entered the intestines.
Check with the Dr!

knittedbreast Sat 15-Oct-11 13:17:42

what dosage are you on? dr might be be stopping you from going to a MUCH stronger drug.

my dad has the same issues as you!

scarevola Sat 15-Oct-11 13:36:14

The vile taste is from the drug itself, and is probably noticeable because you've been breaking them up.

Is there really no way you can swallow them? I've found that taking difficult pills just as I'm swallowing a last bit of toast makes it possible (slippery, and expecting to ingest a mouthful).

I suggest you try all the swallowing tips to see if anything works, as finding a way to get on with the cheaper version is the best solution.

If you realky, really can't, then the only thing you can do us go back to GP, say how much you've tried, that you cannot take them and that you are in pain. And hope for a sympathetic/pragmatic response.

Smellslikecatpee Sat 15-Oct-11 14:44:00

Can I ask what the meds are and I might be able to help. I have access to several pharma subscription websites and it maybe that there is another formulation i.e.: liquid that is available and can be got on the NHS that your GP isn't aware of.

I can't advise but I can get you up to date info.

It is hard for GP's there are so many different meds out there and so many rules that they have to follow.

It might also be an idea to speak to your local pharmacist, they will be able to tell you if you can crush or dissolve the pills. If they say you can they will dissolve better with warm-hot water, and add a little squash

But as I said let me know the name and I'll have a look for you

DirtyDessert Sat 15-Oct-11 17:50:55

What oldmum said!!

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now